Alert archive / Arizona / Winter Storm Warnings in 2024
Winter Storm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Mar 31, 2024, 12:04 PM MST for 6 counties in Arizona. It was in force for 33 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2024, 12:04 PM MST (19:04 UTC)
- Expired
- Apr 1, 2024, 9:00 PM MST
- In force
- 33 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 6:03 AM MST | SNOW 5 | Summerhaven, AZ | Storm total 5 inches in Summerhaven through 6 AM 4/1. |
| Apr 1, 9:00 AM MST | SNOW 6 | Hannagan Meadow, AZ | Event snowfall from Saturday March 31 evening through Sunday morning. Hannagan Meadow SNOTEL site. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548 WWUS45 KTWC 311904 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 1204 PM MST Sun Mar 31 2024 AZZ510>514-011100- /O.UPG.KTWC.WW.Y.0013.000000T0000Z-240402T0400Z/ /O.NEW.KTWC.WS.W.0004.240331T1904Z-240402T0400Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 1204 PM MST Sun Mar 31 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MST MONDAY ABOVE 7000 FEET... * WHAT...Heavy snow above 7000 feet. Additional snow accumulations of 8 to 15 inches. A few locations above 8000 feet up to 18 inches. Winds gusting as high as 50 mph. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...Until 9 PM MST Monday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. Blowing snow could restrict visibilities at times. * ADDITIONAL DETAILS...Snow levels will fall as low as 5500 to 6000 feet at times, but any significant accumulations should be above 7000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
449 WWUS45 KTWC 010939 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 239 AM MST Mon Apr 1 2024 AZZ510>514-012300- /O.CON.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 239 AM MST Mon Apr 1 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Heavy snow above 7000 feet. Additional snow accumulations today of 3 to 7 inches. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...Until 9 PM MST Monday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow could restrict visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
195 WWUS45 KTWC 012040 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 140 PM MST Mon Apr 1 2024 AZZ510>514-020400- /O.CON.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 140 PM MST Mon Apr 1 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING ABOVE 7000 FEET... * WHAT...Periods of moderate to heavy snow above 7000 feet. Additional snow accumulations today of 3 to 6 inches. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...Until 9 PM MST Monday. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
428 WWUS45 KTWC 020400 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 900 PM MST Mon Apr 1 2024 AZZ510>514-020500- /O.EXP.KTWC.WS.W.0004.000000T0000Z-240402T0400Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 900 PM MST Mon Apr 1 2024 ...WINTER STORM WARNING WILL EXPIRE AT 9 PM MST THIS EVENING ABOVE 7000 FEET... A few light snow showers will little additional accumulation will continue through midnight. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 1:48 AM MST, 10 hours 16 minutes earlier.
Area forecast discussion, Mar 31, 1:48 AM MST, 10 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 148 AM MST Sun Mar 31 2024 .SYNOPSIS...A strong late season storm system will maintain gusty winds over southern Arizona today, especially east of Tucson, with widespread showers and some thunderstorms across the area today through Monday and possibly a few into Tuesday. Much colder temperatures are expected through Tuesday with warmer afternoons Wednesday through Friday.Another weather system passing by to the north may bring a return to breezy and cooler conditions next weekend with a chance of a few showers mainly across central and northern Arizona. && .DISCUSSION...A strong late season system is moving into southeast Arizona today. Latest IR satellite imagery clearly shows the frontal band lined up across western Arizona and this will be moving eastward this morning into the western sections of our forecast area. As the front pushes to the east it will slow down and not completely push through the forecast area until late tonight/early Monday morning. Expect continued gusty south to southwest winds along and ahead of the cold front. A Wind Advisory remains in effect until 8 PM this evening for Graham/Greenlee/Cochise Counties and covers this well. Along and behind the front, widespread valley rain and mountain snow is expected with an embedded rumble of thunder possible along with a quick drop off in temperatures. Post frontal temperatures will generally be in the 50s. The trough will be quite slow to clear our area as an upper low on the southern end of the trough moves through Monday. Given this scenario, expect on and off shower activity to continue tonight through Monday. Given the instability on Monday, a few thunderstorms are expected as well within the broader shower activity and wouldn't be surprised to see some small hail. Meanwhile, snow levels will drop to around 5500 to 6000 feet with this system. 6 to 12 inches of snow with locally higher amounts on the peaks is reasonable. Valley QPF amounts will be 0.25" to 1.00" for most locales. The back end of the positively tilted trough will still be over our region on Tuesday and with continued moisture and cyclonic flow aloft, a few lingering showers are possible mainly east of Tucson. Morning temperatures will be close to freezing for the normally colder spots such as the Sulphur Spring Valley Tuesday and Wednesday. Cloud cover Tuesday morning may keep temperatures up just enough. We'll be watching this over the next couple of days. Otherwise, drier conditions finally return area-wide by Wednesday. as transient ridging builds in. This will result in dry conditions and warming temperatures through Thursday. Then ensembles are showing another trough Friday into next weekend with a return to gusty winds, cooler temperatures and precipitation chances mainly north of Tucson. && .AVIATION...Valid through 01/12Z. Increasing clouds from W to E this morning, becoming SCT-BKN 7-9k ft MSL with BKN-OVC layers above. SHRA/mountain SHSN developing after 31/11Z from W to E, reaching KTUS/KOLS around 31/20Z and KDUG around 01/03Z. An approaching cold front will keep winds elevated at 15-30 kts and gusts to 40 kts, especially at KOLS and KDUG, through the early evening, before diminishing aft 01/03Z to around 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An approaching weather system will lead to strong winds today mainly east of Tucson with speeds 20 to 25 mph and locally 30 mph in some spots. Gusts will be higher and locally as high as 50 mph, primarily over higher terrain or favored locations like near Sierra Vista. Widespread precipitation arriving with a cold front move in from the west today and continuing off and on through Monday evening, with possible lingering showers Tuesday. Isolated embedded thunderstorms are possible throughout the event with a bit of emphasis on Monday afternoon. Much cooler after the frontal passage. Dry and warming up Wednesday onward. && .TWC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MST this evening for AZZ507>514. Winter Weather Advisory from 8 AM this morning to 9 PM MST Monday for AZZ510>514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Winter Storm Warnings in Arizona, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.